What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 29, 1:58 PM EST, 2 hours 7 minutes earlier.
Area forecast discussion, Jul 29, 1:58 PM EST, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
258 PM EDT Mon Jul 29 2024
...New SHORT TERM, LONG TERM...
.SHORT TERM...
(This evening through Tuesday)
Issued at 248 PM EDT Mon Jul 29 2024
Key Messages:
1. Scattered showers and thunderstorms this afternoon, with showers
and thunderstorms moving in again later tonight into Tuesday.
2. There is a threat of strong to severe thunderstorms as well as
locally heavy excessive rainfall this afternoon and again later
tonight/Tuesday.
Discussion:
The active pattern continues for the period with longwave troughing
over the eastern CONUS and W/NW flow aloft and a very moist
environment over our area. Models generally show PW values of around
or exceeding 1.75 inches over most of the area during the period.
Ongoing convection this afternoon may produce a few stronger storms
with damaging winds and heavy rainfall/localized flooding the
primary threats, then this convection is expected to wane early this
evening. Most models continue to show an MCS developing to our
northwest and moving south/southeast into our area later tonight
into Tuesday morning. The details are still not agreed upon and are
difficult to pin down at this point, but confidence is high enough
to include likely PoPs across roughly the northern half of our area
late tonight into early Tuesday. HREF mean MUCAPES are generally
around 1000-1750 J/KG later tonight and effective bulk shear of 20
to 30 kts is forecast, which supports the marginal risk of severe
storms with damaging wind gusts the primary threat along with the
additional threat of heavy rainfall/localized flooding. The model
depicted low level shear profile does support the possibility of
rotating updrafts, and there is a very low but non-zero threat of a
brief tornado late tonight and/or Tuesday.
There is some question on how far south the expected linear
convective system will make it before it diminishes, with some
models showing it making it south of our area while others show it
dissipating followed by convection regenerating over the southern
half of our area along the leftover boundary during the day Tuesday.
In addition, another MCS is forecast to be approaching from the
northwest and may begin moving in late in the day. Confidence is low
on how this will evolve, so will just carry mainly chance PoPs for
the remainder of the day behind the main system, while acknowledging
there will may be a significant period with little activity. The
atmosphere does still look supportive of strong to severe storms for
any development Tuesday afternoon with MLCAPES likely in excess of
2000 over much of the area and continued effective bulk shear of 20
to 30 kts. Damaging winds would again be the main threat and given
the recent wet conditions, the threat of localized flooding will
also continue to be a concern.
&&
.LONG TERM...
(Tuesday night through next Monday)
Issued at 248 PM EDT Mon Jul 29 2024
Key Messages:
1. Early Wednesday morning poses a conditional severe wind and heavy
rainfall threat from overnight clusters of thunderstorms.
2. Active weather pattern to continue, with additional daily chances
of rain and thunderstorms, Thursday looks to be the driest day of
the week.
3. Afternoon heat indices near or slightly over 100F in the
Knoxville metro and south in the valley during the afternoon and
early evening each day Wednesday through Friday.
Discussion:
Long term period begins Tuesday night into Wednesday with an upper
ridge parked over the Texarkana area and a shortwave moving across
the St Lawrence Seaway. This results in upper heights forming a
potential ridge running scenario where upstart MCSs might slide down
into our area. Guidance is supportive yet all over the board on this
scenario, with wildly different times, intensities, and evolutions
for a cluster of thunderstorms to move through. Effective shear is
around 25 knots, with plenty of MUCAPE available for thunderstorms.
Only questions is storm initiation, direction, and persistence in
the overnight period. Regardless, main threats would be the
potential for a strong to perhaps severe wind, along with a
continued flooding threat. Flash flood guidance (or the amount of
rain needed to produce a flash flood) has fallen precipitously over
the northeastern half of our region, and any additional heavy
thunderstorms will pose a risk until we can dry out. 12z HREF and
HREF PMM guidance indicate the QPF footprint may keep to the central
and southern portions of the TN valley, exposing those areas to
heavier rainfall and sparing northeastern TN into southwest VA.
Still, with continued uncertainty, will keep an eye on the evolution
of the pattern.
Heading into daytime Wednesday, the upper and midlevel ridges
strengthen as we hit the midweek stride, approaching near record
values on both levels for the dog days of summer. This brings hot
temperatures back into the forecast, at least from the start of the
period through Friday. Will likely have to monitor apparent
temperatures for each afternoon for possible heat advisory issuance
owing to dewpoints in the low 70s causing elevated heat indices. On
Saturday a cold front associated with a well modeled upper trough
will approach and eventually push through the region, bringing a
relief to the heat but likely additional rainfall.
&&
.AVIATION...
(18Z TAFS)
Issued at 104 PM EDT Mon Jul 29 2024
There will be showers and storms around today, then a lull is
expected before another round moves in later tonight into Tuesday.
The timing of this second round is still uncertain, but will try
to time the highest probability for any thunder with a prob30
thunderstorm groups at each site. Will likely see VFR conditions
for much of the period, but MVFR or lower conditions can be
expected especially with convection.
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 73 93 75 97 / 30 50 40 30
Knoxville McGhee Tyson Airport, TN 72 90 73 94 / 50 50 60 30
Oak Ridge, TN 71 89 73 94 / 50 50 60 40
Tri Cities Airport, TN 68 85 69 89 / 70 70 60 30
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
SHORT TERM...
LONG TERM....Wellington
AVIATION...
Hazardous weather outlook, Jul 29, 2:08 PM EST, 1 hour 57 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
308 PM EDT Mon Jul 29 2024
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-301915-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
308 PM EDT Mon Jul 29 2024 /208 PM CDT Mon Jul 29 2024/
This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.
.DAY ONE...This Afternoon and Tonight
Scattered showers and storms are expected this afternoon into
early evening, with additional showers and storms expected to move
in late tonight. With abundant moisture in place, repeated, heavy
rainfall could lead to localized flooding. Some strong to
severe storms are also possible with damaging winds as the main
concern.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Showers and storms will continue into Tuesday and Tuesday night.
The potential for localized flooding will continue. Additionally,
some storms could be strong to marginally severe Tuesday and
overnight Tuesday night with damaging winds and additional heavy
rainfall as the main threat. Timing confidence is very low. By
daytime Wednesday, the odds of organized thunderstorms becomes
low, and the risk of attendant flooding potential also becomes
low.
Wednesday and Thursday afternoons will be hot and humid, with
afternoon heat indices near Knoxville and south in the valley
potentially exceeding 100F each afternoon into the early evening
hours.
.SPOTTER INFORMATION STATEMENT...
Spotter reports of flooding and damaging winds are welcome.
In the hours before
Special weather statement, Jul 29, 12:19 PM EST, 3 hours 46 minutes before
Special Weather Statement
National Weather Service Morristown TN
119 PM EDT Mon Jul 29 2024
TNZ085-100>102-291800-
West Polk TN-East Polk TN-Bradley TN-McMinn TN-
119 PM EDT Mon Jul 29 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN BRADLEY...POLK AND
SOUTHWESTERN MCMINN COUNTIES THROUGH 200 PM EDT...
At 119 PM EDT, Doppler radar was tracking a strong thunderstorm over
Benton, moving east at 20 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Cleveland, Benton, Charleston, Wildwood Lake, Calhoun, Big Frog
Mountain, Parksville, Reliance, Archville, and Hiwassee Ocoee State
Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3511 8484 3532 8478 3526 8443 3523 8437
3499 8446 3499 8451
TIME...MOT...LOC 1719Z 281DEG 18KT 3518 8467
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
SRSpecial weather statement, Jul 29, 3:25 PM EST, 40 minutes before
Special Weather Statement
National Weather Service Morristown TN
325 PM CDT Mon Jul 29 2024
TNZ081-082-292115-
Sequatchie TN-Bledsoe TN-
325 PM CDT Mon Jul 29 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN SEQUATCHIE AND
SOUTHWESTERN BLEDSOE COUNTIES THROUGH 415 PM CDT...
At 324 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Spencer, moving southeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Dunlap, Brayton, Palio, Old Cumberland, Cagle, and Fall Creek Falls
State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3553 8556 3554 8554 3555 8550 3555 8546
3556 8545 3557 8542 3562 8536 3551 8513
3529 8529 3546 8554 3549 8554 3553 8560
TIME...MOT...LOC 2024Z 305DEG 24KT 3559 8554
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
27Special weather statement, Jul 29, 3:45 PM EST, 20 minutes before
Special Weather Statement
National Weather Service Morristown TN
445 PM EDT Mon Jul 29 2024
TNZ081-099-100-292130-
Sequatchie TN-Bradley TN-Hamilton TN-
445 PM EDT Mon Jul 29 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN BRADLEY...EAST
CENTRAL SEQUATCHIE AND EASTERN HAMILTON COUNTIES THROUGH 530 PM
EDT/430 PM CDT/...
At 444 PM EDT/344 PM CDT/, Doppler radar was tracking a strong
thunderstorm near Soddy-Daisy, or 9 miles east of Dunlap, moving
southeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Chattanooga, Cleveland, Soddy-Daisy, Lakesite, Harrison, Flat Top
Mountain, North Chickamauga Creek Gorge, Hopewell, Harrison Bay State
Park, and Sale Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3508 8510 3533 8536 3539 8527 3536 8523
3545 8517 3533 8497 3531 8497 3529 8495
3530 8494 3529 8493 3530 8491 3526 8484
TIME...MOT...LOC 2044Z 310DEG 19KT 3535 8522
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
27